Topics:

Reaction to Quinine

Reaction to Quinine

The sudden onset of a petechial rash on the upper and lower extremities, ecchymosis of the tongue, and an episode of epistaxis prompted a 78-year-old woman to seek medical evaluation. She reported having taken one of her husband's quinine pills a day earlier to alleviate leg cramps. The patient was otherwise in good health and took no other medications. Her platelet count was 1000/μL (normal, 140,000 to 440,000/μL); a peripheral smear showed no platelet clumping. The absence of clumping and the patient's presentation and history suggested drug-induced thrombocytopenia. The presence of platelet autoantibodies confirmed the suspicion of autoimmune-induced thrombocytopenia. Treatment with methylprednisolone sodium succinate (125 mg every 6 hours) was initiated, and intravenous immune globulin was administered; the patient's platelet count increased significantly. In this setting, if a patient's condition does not improve with therapy, consider a bone marrow examination to rule out bone marrow infiltrative problems, lymphoma, and leukemia. In addition to quinine, numerous other drugs--such as quinidine, the sulfonamides, and heparin-- have been implicated as a cause of thrombocytopenia.

 
Loading comments...

By clicking Accept, you agree to become a member of the UBM Medica Community.